Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 251, NWS North Platte, NE

July 29, 2016Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2016, 5:30 PM MDT for Cherry County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 5:30 PM MDT (23:30 UTC)
Expired
Jul 29, 2016, 6:00 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KLBF 292330
SVRLBF
NEC031-300000-
/O.NEW.KLBF.SV.W.0251.160729T2330Z-160730T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM MDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 600 PM MDT

* AT 529 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF GORDON...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...IRWIN...INTERSECTION OF
  HIGHWAY 20 AND IRWIN ROAD AND BAYONNE.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 113 AND 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4274 10206 4294 10208 4297 10171 4270 10172
TIME...MOT...LOC 2329Z 271DEG 20KT 4285 10208 

HAIL...1.50IN
WIND...60MPH
 
$$

POWER
2 follow-up statements
257 
WWUS53 KLBF 292351
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM MDT FRI JUL 29 2016

NEC031-300000-
/O.CON.KLBF.SV.W.0251.000000T0000Z-160730T0000Z/
CHERRY NE-
551 PM MDT FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF MERRIMAN...OR 14 MILES EAST OF GORDON...MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 119 AND 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4273 10199 4295 10191 4297 10171 4270 10172
TIME...MOT...LOC 2351Z 286DEG 21KT 4282 10191 

HAIL...1.50IN
WIND...60MPH
 
$$

POWER
657 
WWUS53 KLBF 292356
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM MDT FRI JUL 29 2016

NEC031-300006-
/O.EXP.KLBF.SV.W.0251.000000T0000Z-160730T0000Z/
CHERRY NE-
556 PM MDT FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 600 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4273 10199 4295 10191 4297 10171 4270 10172
TIME...MOT...LOC 2354Z 271DEG 20KT 4282 10191 

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:29 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 29, 3:29 PM MDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
429 PM CDT FRI JUL 29 2016

.UPDATE...
Issued at 428 PM CDT Fri Jul 29 2016

Updated forecast for severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 335 PM CDT Fri Jul 29 2016

A bit of a tricky forecast going into the rest of the afternoon and
overnight. Models are very inconsistent with the timing and
placement of convection. Have opted to stick with a fairly similar
forecast to the previous forecast with the best chance of
thunderstorms across the north and western counties (mainly north of
I-80). While an isolated storm could develop south of I-80,
confidence is not high for this location and therefore, have dropped
pops below 20 percent. As we head into the overnight period, the
thinking is that the greatest precipitation location will shift from
the northern/western counties to the eastern counties (east of US-
83)as a very weak upper level wave slides over northern and eastern
Nebraska. Severe potential with these storms tonight is low, but
heavy rain, small hail, and gusty winds are still possible.
Overnight lows will drop into the low 60s for all locations.

Current thinking is that after about 6am, the majority of the
showers will have either diminished or moved eastward. However, a
slight chance for precipitation will stick around across the eastern
CWA through Saturday as some showers try to develop out of southern
South Dakota. For the remainder of the CWA (south and west), dry
conditions and partly cloudy skies will dominate. High temperatures
for everybody will be in the mid-80s.

.LONG TERM...(Saturday night through Friday)
Issued at 335 PM CDT Fri Jul 29 2016

Models have been all over with waves moving through northwest flow
the last several days and while I have confidence in the general
features with the forecast the timing and onset of precipitation I
do not have good confidence in. Upper closed low over western
Canada will continue to deepen into the Pacific northwest tonight
sharpening the ridge ahead of it and allowing the ridge to the
south to build back into the northern plains. As the ridge builds
temperatures aloft will warm. Precipitation will continue over
eastern portions of the CWA Saturday evening...generally east of
highway 83. Southerly flow and cloud cover will keep the lows in
the mid to upper 60s. Dewpoints similar and with upslope flow and
clearing skies late the argument could be made for some stratus
and fog similar to this mornings. Will defer to later forecasts.
Gusty southerly flow on Sunday with temperatures rising into the
upper 80s and lower 90s. Warmer temperatures aloft will keep
atmosphere capped until wave moves across western Nebraska
through the evening. Similar scenario on Tuesday with highs in the
lower 90s and late afternoon into evening thunderstorms over the
eastern zones. Better chances Thursday as we get on the backside
of upper closed low over south central Canada and a cool front
pushes south across northern plains into western Nebraska. Highs
in the 90s wednesday and the 80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jul 29 2016

Showers and thunderstorms are expected to develop again late this
afternoon and early evening. Development will start off in the
northern portions of Nebraska by late afternoon and slowly develop
further south. Therefore have included a mention of thunderstorms
near KVTN starting around 22Z. Have added showers and thunderstorms
to the aviation forecast across the KLBF terminal starting around
00Z. Uncertainty still remains how widespread these showers can
become. Will just keep vicinity storms in the forecast for now until
it becomes more clear if these showers will become widespread.
Otherwise, stratus develops across both sites towards daybreak
bringing ceilings down below 2000 feet. VFR conditions slowly
return by mid-morning Saturday.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Power
SHORT TERM...Kulik
LONG TERM...Power
AVIATION...Kulik
Hazardous weather outlook, Jul 29, 2:51 PM MDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT FRI JUL 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT FRI JUL 29 2016 /251 PM MDT FRI JUL 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE AREA OF
CONCERN IS GENERALLY WEST OF A MERRIMAN TO BIG SPRINGS LINE.

THE THUNDERSTORM POTENTIAL WILL THEN SHIFT EASTWARD OVERNIGHT,
IMPACTING MAINLY EAST OF US-83 IN THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE SATURDAY EVENING. THE AREA OF CONCERN IS
GENERALLY ALONG AND WEST OF A LINE FROM VALENTINE TO BREWSTER AND
OCONTO.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE SUNDAY EVENING. THE AREA OF CONCERN IS
GENERALLY ALONG AND NORTH OF A LINE FROM HAY SPRINGS TO
BROWNLEE AND ONEILL.

HEAT WAVE CONDITIONS WILL SET IN MONDAY AND TUESDAY. HEAT INDICES
IN THE UPPER 90S TO NEAR 100 ARE POSSIBLE. THE HEAT WAVE COULD
LAST INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Local storm report, Jul 29, 3:49 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 N OSHKOSH             41.48N 102.34W
07/29/2016  E0.88 INCH       GARDEN             NE   PUBLIC

&&

JGOMEZ
Special weather statement, Jul 29, 4:15 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM MDT FRI JUL 29 2016

NEZ004-292300-
SHERIDAN NE-
415 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
500 PM MDT...

AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF HAY SPRINGS...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GORDON...RUSHVILLE...HAY SPRINGS...CLINTON...LONE BUTTE...
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
METCALF STATE WILDLIFE MANAGEMENT AREA...
HIGHWAY 27 CROSSING THE NIOBRARA RIVER...BILLYS LAKE...
MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
CREEK ROAD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 77 AND 111.
 HIGHWAY 250 BETWEEN MILE MARKERS 40 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4269 10274 4287 10273 4291 10209 4243 10208
TIME...MOT...LOC 2214Z 273DEG 22KT 4278 10262

POWER
Local storm report, Jul 29, 4:41 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 NW RUSHVILLE          42.76N 102.54W
07/29/2016  E0.88 INCH       SHERIDAN           NE   PUBLIC

            PEA TO NICKLE SIZE HAIL.

&&

JGOMEZ
Local storm report, Jul 29, 5:25 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     4 W GORDON              42.81N 102.28W
07/29/2016  E60.00 MPH       SHERIDAN           NE   TRAINED SPOTTER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:25 PM MDTSpecial Weather StatementLBFLoup50 min
Jul 28, 7:50 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup25 min
Jul 28, 8:10 PM MDTSpecial Weather StatementLBFLoup50 min
Jul 28, 8:28 PM MDTSevere Thunderstorm WarningLBFCuster47 min
Jul 28, 9:12 PM MDTSpecial Weather StatementLBFSherman48 min
Jul 28, 9:44 PM MDTSevere Thunderstorm WarningLBFCuster31 min
Jul 29, 3:02 PM MDTSevere Thunderstorm WarningLBFGarden, Keith73 min
Jul 29, 4:15 PM MDTSpecial Weather StatementLBFSheridan45 min
Jul 29, 4:30 PM MDTSevere Thunderstorm WarningLBFSheridan30 min
Jul 29, 4:52 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan23 min
Jul 29, 5:00 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan30 min
Jul 29, 5:13 PM MDTSevere Thunderstorm WarningLBFCherry32 min
Jul 29, 5:43 PM MDTSevere Thunderstorm WarningLBFCherry31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.